Flood, Northern St. Lawrence
- When
- July 18, 2:30 PM EST to 3:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Several roads were closed due to minor flooding from heavy rainfall caused by thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Several roads were closed due to minor flooding from heavy rainfall caused by thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 2:20 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 320 PM EDT SUN JUL 18 2004 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)... THUNDERSTORMS PRODUCING HEAVY RAIN HAVE FIRED THIS AFTERNOON IN CAPES OF 800-1200 J/KG. OVERALL MOVEMENT IS TO THE NORTH/NORTHWEST, BUT SEVERAL HAVE REMAINED STATIONARY FOR AN HOUR OR MORE WITH RADAR ESTIMATES OF UP TO 3 INCHES/HR RAINFALL RATES. AS CIRRUS SHIELD MOVED IN FROM SOUTH...TREND HAS BEEN FOR STRONGER CONVECTION TO SHIFT NORTHWARD TO STAY WITH BETTER SURFACE HEATING. PERSISTENT EASTERN US TROUGH TO REMAIN IN PLACE OVER THE NEXT COUPLE OF DAYS...WITH WESTERN US RIDGE. 500 MB CLOSED LOW CURRENTLY CENTERED OVER EASTERN LAKE ERIE...WITH SHORTWAVE TROUGH ROTATING NORTHEAST THROUGH EASTERN PA. THE CLOSED LOW IS FORECAST TO OPEN UP AND SLOWLY MOVE EAST...AND A SURFACE LOW WILL MOVE UP THE NJ COAST TO ACROSS SOUTHERN NEW ENGLAND THROUGH MONDAY EVENING. STILL CHC FOR SHOWERS/THUNDERSTORMS INTO MONDAY. ALTHOUGH PRECIPITABLE WATERS AGAIN AROUND 1.4 INCHES...POTENTIAL FOR HEAVY RAIN IS DIMINISHED. BEST FORCING FOR PRECIP SHOULD BE TO SOUTH WITH THE SURFACE LOW...AND CAPES ACROSS FORECAST AREA WILL BE 500 J/KG OR LESS. FOR TUESDAY...A SHORTWAVE TROUGH MOVES INTO AREA IN NW FLOW AND DROPS INTO THE MEAN TROF OVER THE EASTERN US. AT THE SURFACE...A WEAK COLD FRONT WILL BE THE FOCUS FOR MORE RAIN DURING THE DAY ON TUESDAY INTO TUESDAY NIGHT. WEDNESDAY LOOKS TO BE A DRY DAY..AS HIGH PRESSURE BUILD ACROSS THE REGION BEHIND THE FRONT. FOR TEMPS...WENT WITH ETA MOS THROUGH TUESDAY. GFS MOS HAD MAX TEMPS INTO THE 80S ON TUESDAY...AND WITH CLDS AND PRECIP AROUND THINKING IT SHOUD BE COOLER. && .LONG TERM (THURSDAY THROUGH SUNDAY)... CONTINUED UNSEASONABLY WET PERIOD ON TAP AS MEAN EASTERN U.S. TROUGHINESS PERSISTS INTO THE FORESEEABLE FUTURE. OTHER THAN THURSDAY TEMPS MAINLY BELOW SEASONAL NORMALS. MAIN FOCUS OF WX SHOULD COME IN TWO STAGES. FIRST EVENT OCCURS THU NT INTO FRI AS POLAR FRONT APPROACHES AND CROSSES AREA. BRIEF WARM CONDS AHEAD OF THIS SYSTEM TO ENHANCE CHCS FOR CONVECTION...AND CURRENT MENTION OF THUNDER STILL APPEARS REASONABLE HERE. BY FRI INTO EARLY SATURDAY SFC FRONT SLOWS AND MOST LIKELY STALLS JUST EAST OF AREA ALONG NEW ENGLAND SEABOARD...THEN RETROGRADES WESTWARD AS STRONG SE FLOW COMMENCES AHEAD OF STRONG SFC WAVE. THUS CHC POPS HERE REMAIN REASONABLE WITH POTENTIAL HEAVY RAIN SCENARIO LATER IN THE WEEKEND. && .AVIATION... PRIMARILY VFR CONDS EXPECTED ACROSS AREA THROUGH 12Z MONDAY WITH SCT CONVECTION AND ASSOC IFR/MVFR CIGS/VIS THROUGH 00Z TONIGHT. SOME PATCHY BR/FG POSSIBLE IN FAVORED MTN LOCALES LATER TONIGHT...BUT THIS SHOULD BE LESS WIDESPREAD AS THIS MORNING. THEN EXPECT CIGS/VIS TO LOWER THROUGH THE MORNING HOURS MONDAY AS LARGER RAIN SHIELD ADVANCES NORTHWARD ACROSS AREA UNDER LT WIND REGIME. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...HANSON LONG TERM/AVIATION...JMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 142 PM EDT SUN JUL 18 2004 NYZ035-VTZ009-181842- EASTERN ESSEX-WESTERN ADDISON- 142 PM EDT SUN JUL 18 2004 AT 140 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM ACROSS WESTERN ADDISON AND EASTERN ESSEX COUNTIES... AND THE ADJACENT PORTIONS OF LAKE CHAMPLAIN. AREAS FROM CROWN POINT TO CHIMNEY POINT TO WEST ADDISON WILL EXPERIENCE TORRENTIAL RAINFALL AT THE RATE OF 1 TO 2 INCHES PER HOUR...POSSIBLE PEA SIZED HAIL... AND GUSTY WINDS TO 45 MPH THROUGH 245 PM. MARINERS ON THE SOUTHERN PORTIONS OF LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS. JMG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413917.